Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Aberdeen, SD

June 7, 20204 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 7, 2020, 8:34 PM CDT for 4 counties in South Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2020, 8:34 PM CDT (01:34 UTC)
Expired
Jun 7, 2020, 9:00 PM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Hughes County, SD, Hyde County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 169 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 8:35 PM CDTHAIL 1.253 Ene Rosseau, SDEXACT LOCATION AND TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:31 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2410 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS53 KABR 080134
SVRABR
SDC065-069-117-119-080200-
/O.NEW.KABR.SV.W.0049.200608T0134Z-200608T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
834 PM CDT Sun Jun 7 2020

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sully County in central South Dakota...
  Central Hyde County in central South Dakota...
  Southeastern Stanley County in central South Dakota...
  Northeastern Hughes County in central South Dakota...

* Until 900 PM CDT.

* At 834 PM CDT, a severe thunderstorm was located over Rousseau, or
  14 miles east of Pierre, moving northeast at 60 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Harrold, Rousseau, Canning, Holabird, Degrey Rec Area and Lake
  Sharpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4420 10007 4431 10022 4468 9977 4443 9938
TIME...MOT...LOC 0134Z 227DEG 52KT 4432 10004 

HAIL...1.50IN
WIND...60MPH
 
$$

Parkin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:50 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 7, 6:50 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
650 PM CDT Sun Jun 7 2020

.UPDATE...
Issued at 650 PM CDT Sun Jun 7 2020

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 320 PM CDT Sun Jun 7 2020

Main concern in the near term is the potential for strong to severe
thunderstorms late this afternoon and this evening as a cold front
tracks across the area and encounter extreme instability. CAPE
values of 3000-5000 J/kg will be common late this afternoon into the
early evening hours. Bulk shear will increase into the 50 to 65 knot
range along and ahead of the front, along with a low level jet
increasing into the 50 to 70 knot range. This combination of factors
will result in thunderstorm development, which looks to initiate
around 22Z between the Missouri River and the James River Valley.
The biggest question right now is whether these storms will take
more of a northeast track as shown in the HRRR and the ARW, or if
they line out and more more easterly as shown by the high resolution
NAM and the NMM. There will be a bit of a stronger CAP over the
southeastern part of the CWA, so for now, will lean toward the more
northeasterly track solution and keep fairly low POPs across the
east. Where the storms do develop, conditions will be highly
favorable for them to go severe, with gusty winds and large hail the
most likely threats. An isolated tornado or two cannot be ruled out
due to the strong shear as well. May see some lingering showers
across the far northeastern part of the CWA into the overnight
hours.

The frontal boundary stalls out over the far eastern CWA on Monday,
but conditions during the day will be mainly dry with little else to
support precipitation. By Monday night however, an upper trough will
approach the region and will begin to meet up with the remnants of
Tropical Storm Cristobal, and the stalled front looks to then become
the focus for rainfall. The uncertain part now is just how far west
this precipitation will reach, with some models keeping it east of
the James River Valley, and others bringing it as far west as the
Leola Hills region. Rainfall amounts in excess of 1 to 1.5 inches
cannot be ruled out.

Low temperatures tonight will range from the upper 50s northwest to
the lower 70s east, with highs on Monday ranging from the mid 70s
northwest to the lower 90s east. Lows Monday night will be in the
50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 320 PM CDT Sun Jun 7 2020

The period begins on Tuesday with the remnant tropical system surging
northwards into the Midwest. The storm system, along with a mid
level trough passing through the region will bring showers and
thunderstorms to the eastern half of the CWA. With a more stable
environment, severe weather is not expected on Tuesday.

Cooler, dry air will move into the region on Wednesday with boundary
layer dew points in the mid 40s. The combination of steep low level
lapse rates and some mid level moisture may result in isolated
showers, mainly in the eastern CWA. Buffer soundings support gusty
winds on Wednesday with a max gust of 30 to 35 knots. The rest of
the long term will feature dry conditions with temperatures below,
to near normal. Temperatures will be around normal on Saturday and
Sunday with highs in the upper 70s, to the low 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 650 PM CDT Sun Jun 7 2020

Terminals KABR,KATY,KPIR,KMBG

Thunderstorms are expected to move from southwest to northeast
across the region into the early morning hours. PIR and ABR are
expected to be affected with possible MVFR vsbys and ceilings.
Otherwise, expect VFR conditions for ATY and MBG for the entire
period and after the storms pass, expect VFR conditions at ABR and
PIR.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...SD
AVIATION...Mohr
Hazardous weather outlook, Jun 7, 3:38 AM CDT, 16 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
338 AM CDT Sun Jun 7 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
338 AM CDT Sun Jun 7 2020 /238 AM MDT Sun Jun 7 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Severe storms are again possible this afternoon and evening. Large
hail and strong winds are the main threats. Isolated tornadoes are
also possible. Localized heavy rain could occur. The main threat area
will extend from the Missouri valley east to the James valley.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

More severe storms and heavy rain are possible Monday afternoon and
night over mainly northeast South Dakota and far western Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Local storm report, Jun 7, 8:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
813 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     VIVIAN                  43.93N 100.29W
06/07/2020                   LYMAN              SD   EMERGENCY MNGR

            ROOF TORN OFF A BUILDING. TIME ESTIMATED BY
            RADAR.

&&

KF
Local storm report, Jun 7, 8:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     CRAVENS CORNER          45.45N 98.93W
06/07/2020  M62 MPH          EDMUNDS            SD   MESONET

            MESONET STATION 173 CRAVEN (SDDOT).

&&
Local storm report, Jun 7, 8:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
824 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     CRAVENS CORNER          45.45N 98.93W
06/07/2020  M67 MPH          EDMUNDS            SD   MESONET

&&
Local storm report, Jun 7, 8:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TORNADO          2 ESE BURKMERE          45.04N 99.28W
06/07/2020                   FAULK              SD   STORM CHASER

            LOCATION ESTIMATED BASED ON STORM CHASER
            REPORT AND RADAR.

&&

KF
Local storm report, Jun 7, 8:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     1 W RICHMOND LAKE REC A 45.54N 98.64W
06/07/2020  M79 MPH          BROWN              SD   NWS EMPLOYEE

&&
Local storm report, Jun 7, 8:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
834 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             2 ENE BUNKER            44.25N 101.06W
06/07/2020  M1.50 INCH       STANLEY            SD   EMERGENCY MNGR

&&

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:00 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, Faulk, McPherson, Potter, Walworth45 min
Jun 7, 7:15 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Sully45 min
Jun 7, 7:24 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Stanley, Sully22 min
Jun 7, 7:28 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley47 min
Jun 7, 7:32 PM CDTTornado WarningABRFaulk28 min
Jun 7, 7:51 PM CDTTornado WarningABREdmunds, Faulk14 min
Jun 7, 7:55 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson35 min
Jun 7, 8:08 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Lyman, Stanley37 min
Jun 7, 8:12 PM CDTSevere Thunderstorm WarningABRJones, Stanley36 min
Jun 7, 8:15 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully34 min
Jun 7, 8:15 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde45 min
Jun 7, 8:21 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson39 min
Jun 7, 8:30 PM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully30 min
Jun 7, 8:34 PM CDTTornado WarningABRBrown13 min
Jun 7, 8:52 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink53 min
Jun 7, 8:59 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hughes, Hyde, Potter, Sully31 min
Jun 7, 9:27 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde, Spink48 min
Jun 7, 9:34 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall41 min
Jun 7, 9:50 PM CDTSevere Thunderstorm WarningABRJones, Lyman40 min
Jun 7, 9:58 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson, Spink47 min
Jun 7, 10:11 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter34 min
Jun 7, 10:27 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley33 min
Jun 7, 10:35 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley25 min
Jun 7, 10:50 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully25 min
Jun 7, 10:51 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley24 min
Jun 7, 11:29 PM CDTSevere Thunderstorm WarningABRHughes, Stanley14 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.